Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Local a posteriori estimates for pointwise gradient errors in finite element methods for elliptic problems

Author: Alan Demlow
Journal: Math. Comp. 76 (2007), 19-42
MSC (2000): Primary 65N30, 65N15
Published electronically: October 4, 2006
MathSciNet review: 2261010
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove local a posteriori error estimates for pointwise gradient errors in finite element methods for a second-order linear elliptic model problem. First we split the local gradient error into a computable local residual term and a weaker global norm of the finite element error (the ``pollution term''). Using a mesh-dependent weight, the residual term is bounded in a sharply localized fashion. In specific situations the pollution term may also be bounded by computable residual estimators. On nonconvex polygonal and polyhedral domains in two and three space dimensions, we may choose estimators for the pollution term which do not employ specific knowledge of corner singularities and which are valid on domains with cracks. The finite element mesh is only required to be simplicial and shape-regular, so that highly graded and unstructured meshes are allowed.

References [Enhancements On Off] (What's this?)

  • [BM87] I. BABUšKA AND A. MILLER, A feedback finite element method with a posteriori error estimation. I. The finite element method and some basic properties of the a posteriori error estimator, Comput. Methods Appl. Mech. Engrg., 61 (1987), pp. 1-40. MR 0880421 (88d:73036)
  • [DDP00] E. DARI, R. G. DURÁN, AND C. PADRA, Maximum norm error estimators for three-dimensional elliptic problems, SIAM J. Numer. Anal., 37 (2000), pp. 683-700 (electronic). MR 1740762 (2001b:65120)
  • [Da88] M. DAUGE, Elliptic boundary value problems on corner domains, vol. 1341 of Lecture Notes in Mathematics, Springer-Verlag, Berlin, 1988. MR 0961439 (91a:35078)
  • [Da92] -, Neumann and mixed problems on curvilinear polyhedra, Integral Equations Operator Theory, 15 (1992), pp. 227-261.MR 1147281 (93e:35025)
  • [De] A. DEMLOW, Localized pointwise a posteriori estimates for gradients of piecewise linear finite element approximations to second-order quasilinear elliptic problems, SIAM J. Numer. Anal. (to appear).
  • [DM95] G. DOLZMANN AND S. MÜLLER, Estimates for Green's matrices of elliptic systems by $ L\sp p$ theory, Manuscripta Math., 88 (1995), pp. 261-273. MR 1354111 (96g:35054)
  • [DR98] W. DÖRFLER AND M. RUMPF, An adaptive strategy for elliptic problems including a posteriori controlled boundary approximation, Math. Comp., 67 (1998), pp. 1361-1382. MR 1489969 (99b:65141)
  • [GT98] D. GILBARG AND N. S. TRUDINGER, Elliptic Partial Differential Equations of Second Order, Springer-Verlag, Berlin, 2nd ed., 1998. MR 1814364 (2001k:35004)
  • [GW82] M. GRÜTER AND K.-O. WIDMAN, The Green function for uniformly elliptic equations, Manuscripta Math., 37 (1982), pp. 303-342. MR 0657523 (83h:35033)
  • [HSWW01] W. HOFFMANN, A. H. SCHATZ, L. B. WAHLBIN, AND G. WITTUM, Asymptotically exact a posteriori estimators for the pointwise gradient error on each element in irregular meshes. I. A smooth problem and globally quasi-uniform meshes., Math. Comp., 70 (2001), pp. 897-909. MR 1826572 (2002a:65178)
  • [Kr69] J. P. KRASOVSKII, Properties of Green's functions and generalized solutions of elliptic boundary value problems, Soviet Math. Dokl., 10 (1969), pp. 54-58.MR 0237956 (38:6233)
  • [LN03] X. LIAO AND R. H. NOCHETTO, Local a posteriori error estimates and adaptive control of pollution effects, Numer. Methods Partial Differential Equations, 19 (2003), pp. 421-442.MR 1980188 (2004c:65130)
  • [NS74] J. A. NITSCHE AND A. H. SCHATZ, Interior estimates for Ritz-Galerkin methods, Math. Comp., 28 (1974), pp. 937-958. MR 0373325 (51:9525)
  • [Noc95] R. H. NOCHETTO, Pointwise a posteriori error estimates for elliptic problems on highly graded meshes, Math. Comp., 64 (1995), pp. 1-22. MR 1270622 (95c:65172)
  • [NSSV] R. H. NOCHETTO, A. SCHMIDT, K. G. SIEBERT, AND A. VEESER, Pointwise a posteriori error estimates for monotone semilinear problems, preprint.
  • [NSV03] R. H. NOCHETTO, K. G. SIEBERT, AND A. VEESER, Pointwise a posteriori error control for elliptic obstacle problems, Numer. Math., 95 (2003), pp. 163-195.MR 1993943 (2004g:49055)
  • [Sch00] A. H. SCHATZ, Pointwise error estimates and asymptotic error expansion inequalities for the finite element method on irregular grids. II. Interior estimates, SIAM J. Numer. Anal., 38 (2000), pp. 1269-1293 (electronic).MR 1786140 (2001i:65119)
  • [SW79] A. H. SCHATZ AND L. B. WAHLBIN, Maximum norm estimates in the finite element method on plane polygonal domains. II. Refinements, Math. Comp., 33 (1979), pp. 465-492.MR 0502067 (58:19233b)
  • [SW95] A. H. SCHATZ AND L. B. WAHLBIN, Interior maximum-norm estimates for finite element methods, Part II, Math. Comp., 64 (1995), pp. 907-928. MR 1297478 (95j:65143)
  • [SS00] A. SCHMIDT AND K. G. SIEBERT, ALBERT--software for scientific computations and applications, Acta Math. Univ. Comenian. (N.S.), 70 (2000), pp. 105-122.MR 1865363
  • [SS05] A. SCHMIDT AND K. G. SIEBERT, Design of adaptive finite element software, vol. 42 of Lecture Notes in Computational Science and Engineering, Springer-Verlag, Berlin, 2005.
    The finite element toolbox ALBERTA, with 1 CD-ROM (Unix/Linux). MR 2127659 (2005i:65003)
  • [SZ90] L. R. SCOTT AND S. ZHANG, Finite element interpolation of nonsmooth functions satisfying boundary conditions, Math. Comp., 54 (1990), pp. 483-493.MR 1011446 (90j:65021)
  • [Ver94] R. VERFÜRTH, A posteriori error estimation and adaptive mesh-refinement techniques, in Proceedings of the Fifth International Congress on Computational and Applied Mathematics (Leuven, 1992), vol. 50, 1994, pp. 67-83.MR 1284252 (95c:65171)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30, 65N15

Retrieve articles in all journals with MSC (2000): 65N30, 65N15

Additional Information

Alan Demlow
Affiliation: Abteilung für Angewandte Mathematik, Hermann-Herder-Str. 10, 79104 Freiburg, Germany

Keywords: Finite element methods, elliptic problems, a posteriori error estimation, local error analysis, pointwise error analysis
Received by editor(s): December 10, 2004
Received by editor(s) in revised form: September 16, 2005
Published electronically: October 4, 2006
Additional Notes: This material is based upon work partially supported under a National Science Foundation postdoctoral research fellowship.
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society